Alert archive / Nebraska / Flash Flood Warnings in 2019
Flash Flood Warning 39, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Sep 18, 2019, 9:58 PM CDT for Colfax County, Cuming County, Dodge County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2019, 9:58 PM CDT (02:58 UTC)
- Expired
- Sep 19, 2019, 1:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Colfax County, NE, Cuming County, NE, Dodge County, NE
The radar
The Omaha radar (KOAX), 57 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2448 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 8.8
The text
As transmitted.
321 WGUS53 KOAX 190258 FFWOAX NEC037-039-053-190600- /O.NEW.KOAX.FF.W.0039.190919T0258Z-190919T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Omaha/Valley Nebraska 958 PM CDT Wed Sep 18 2019 The National Weather Service in Omaha has issued a * Flash Flood Warning for... South central Cuming County in northeastern Nebraska... Northeastern Colfax County in northeastern Nebraska... Northwestern Dodge County in east central Nebraska... * Until 100 AM CDT. * At 957 PM CDT, Doppler radar indicated heavy rain across the warned area. Over one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... West Point, Scribner, Dodge, Snyder, Dead Timber State Recreation Area and 7 Miles North Of North Bend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4183 9666 4153 9667 4161 9710 4185 9682 $$ DEE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 6:33 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Sep 18, 6:33 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
633 PM CDT Wed Sep 18 2019
.SHORT TERM...(Tonight through Saturday)
Issued at 340 PM CDT Wed Sep 18 2019
Forecast concerns in the short term will be to assess the flood
potential each day with multiple rounds of thunderstorms possible
into next week.
The mid tropospheric pattern has a shortwave that moved through
the upper midwest and brought a cold front into the area. The
storms overnight were more widespread up toward SUX, however did
fill in southwestward as expected toward Omaha into western Iowa.
The front has pushed to south of TQE/FET/JYR. In the warm sector,
surface winds are from the south at 8 to 18 mph with some
stronger gusts. Temperatures were the 80s to lower 90s. There is
quite a bit of variability due to the lingering cloud cover and
precipitation. North of the cold front...temperatures have dropped
back into the 70s with dewpoints in the 50s.
Visible satellite and radar show an uptick in the post-frontal
thunderstorm development from Boone toward Sioux City with cumulus
along the front and some lingering showers moving out of southwest
iowa.
Tonight, the front will remain in place or may sag slightly south
with the storms as the shortwave over Wyoming and a weak ripple
farther northeast lift north and east. Several ingredients are in
place with the high precipitable water values of 1.5 to 2 inches,
pooling of moisture along and ahead of the h85 front and
continued warm air advection in the steep lapse rate environment.
The negatives are that the upper level divergence is more subtle
locally and better to the east and the low level jet is mostly 25
to 30kts and thus more subtle.
Over the last two weeks, about 70 percent of the area has seen
normal to below normal rainfall, however there are about a dozen of
our counties that have parts of their counties that have had 2 to 5
inches of above normal rainfall during that period. We currently
have flood warnings for minor to moderate flooding from Decatur
to Rulo. A flood watch has been issued to heighten awareness of
related to thunderstorm development/potential locally heavy rain
and increased flood risk should heavy rain develop with ongoing
flooding, crops are mature will lead to more runoff, impacts due
to local levee failures and flood gates being closed etc.
Some warm air advection lingers into Thursday afternoon and the
surface front begins to wash out/lift north Thursday night. The
low level jet strengthens across central Nebraska. At this time we
do not have storms mentioned, however should there be a little
more forcing, could see some isolate storms develop.
The large trough over MT/WY results in broad synoptic lift with
thunderstorms returning to the forecast Friday . Storms become
likely Friday night in northeast Nebraska and parts of western
Iowa into Saturday morning. Will need to further assess severe
potential. The cold front sweeps east Saturday.
Above normal highs in the 70s and 80s through Saturday.
.LONG TERM...(Saturday night through Wednesday)
Issued at 340 PM CDT Wed Sep 18 2019
The cold front may stall over parts of the southern forecast area
Saturday night with thunderstorms lingering. There is not good
agreement for Monday night into Tuesday/Wednesday as the GFS has a
much stronger/wetter/more phased evolution of the closed low in
the southwest U.S.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 607 PM CDT Wed Sep 18 2019
Isolated TSRAs have developed over southeast NE over the last hour
within extremely unstable environment. Thus KOMA/KLNK will be at
risk to see a few storms over the next couple hours. Increasing
TSRA activity is expected again later tonight just north of a
stalled surface boundary extending from w-central IA into eastern
NE. Most intense storms though are expect to move southward from
KSUX down the MO river vly after midnight. Given track of
anticipated storms, confidence is higher to include TEMPO groups
at KOFK and KOMA.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flood Watch through Thursday afternoon for NEZ034-045-052-053-
067-068.
IA...Flood Watch through Thursday afternoon for IAZ043-055-056-069-
079-080-090.
&&
SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...DEEHazardous weather outlook, Sep 18, 5:50 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 550 PM CDT Wed Sep 18 2019 IAZ091-NEZ011-012-015>018-030>033-042>044-050-051-065-066-078- 088>093-191300- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Platte-Colfax-Dodge-Butler-Saunders-Seward- Lancaster-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 550 PM CDT Wed Sep 18 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday Minor to locally moderate flooding will continue along the Missouri River above Lewis and Clark Lake, and from near Decatur southward past Rulo. Isolated to scattered thunderstorms are possible tonight and Thursday. Some storms may produce large hail through early evening. Lightning, brief downpours of heavy rain and some gusty winds are possible with storms. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday River levels along the Missouri River will continue to rise from Blair southward past Rulo. A crest is expected in Blair sometime Thursday, while Rulo will not crest until Sunday. Flooding is expected to remain in the minor to moderate range. Road closures are possible along Interstate 29 in Pottawattamie County, with a lesser risk of impacts to Interstate 680. Additional rainfall late this week into the weekend may have impacts on the river level forecasts and the timing of crests. Anyone with travel plans along Interstate 29 or interests along the Missouri River should monitor the forecast closely this week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on an isolated bases through early this evening. IAZ043-055-056-069-079-080-090-NEZ034-045-052-053-067-068-191300- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Burt-Washington-Douglas-Sarpy-Cass-Otoe- 550 PM CDT Wed Sep 18 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska and southeast Nebraska. .DAY ONE...Tonight and Thursday A flood watch is in effect until Thursday morning. Minor to locally moderate flooding will continue along the Missouri River above Lewis and Clark Lake, and from near Decatur southward past Rulo. Thunderstorms are expected tonight and Thursday. Some storms may produce large hail through early evening. Lightning, downpours of heavy rain and some gusty winds are the main hazards. Rainfall rates of 1 to 2 inches per hour are possible with the stronger storms. Due to recent rains and with flooding ongoing, additional flooding/flash flooding could develop. .DAYS TWO THROUGH SEVEN...Thursday night through Wednesday River levels along the Missouri River will continue to rise from Blair southward past Rulo. A crest is expected in Blair sometime Thursday, while Rulo will not crest until Sunday. Flooding is expected to remain in the minor to moderate range. Road closures are possible along Interstate 29 in Pottawattamie County, with a lesser risk of impacts to Interstate 680. Additional rainfall late this week into the weekend may have impacts on the river level forecasts and the timing of crests. Anyone with travel plans along Interstate 29 or interests along the Missouri River should monitor the forecast closely this week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on an isolated basis through early evening. Heavy rainfall reports are appreciated. Zapotocny
In the hours before
Local storm report, Sep 18, 7:05 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
705 PM CDT WED SEP 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 4 SE WAVERLY 40.86N 96.50W
09/18/2019 E0.50 INCH LANCASTER NE PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Special weather statement, Sep 18, 7:06 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
706 PM CDT Wed Sep 18 2019
NEZ066>068-190030-
Cass NE-Otoe NE-Lancaster NE-
706 PM CDT Wed Sep 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANCASTER...
NORTHWESTERN OTOE AND WESTERN CASS COUNTIES UNTIL 730 PM CDT...
At 705 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Bennet, or 10 miles east of Lincoln, moving northeast
at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Eastern Lincoln, Bennet, Elmwood, Greenwood, Palmyra, Murdock, Eagle
and Alvo.
This includes Interstate 80 in Nebraska between mile markers 412 and
423.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.
&&
LAT...LON 4080 9664 4102 9639 4102 9635 4103 9634
4083 9613 4065 9649
TIME...MOT...LOC 0005Z 229DEG 18KT 4078 9650
DEELocal storm report, Sep 18, 8:00 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
800 PM CDT WED SEP 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 6 W EAGLE 40.83N 96.54W
09/18/2019 M1.00 INCH LANCASTER NE TRAINED SPOTTER
HAIL UP TO QUARTER SIZED LASTED ABOUT 10
MINUTES.
&&Local storm report, Sep 18, 8:09 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
809 PM CDT WED SEP 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 2 NW EAGLE 40.84N 96.46W
09/18/2019 M1.75 INCH CASS NE TRAINED SPOTTER
&&Local storm report, Sep 18, 8:50 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
850 PM CDT WED SEP 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 7 SE LINCOLN 40.76N 96.59W
09/18/2019 M1.00 INCH LANCASTER NE COCORAHS
&&Special weather statement, Sep 18, 9:12 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 912 PM CDT Wed Sep 18 2019 NEZ033-043-044-190245- Colfax NE-Cuming NE-Dodge NE- 912 PM CDT Wed Sep 18 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUMING...EASTERN COLFAX AND NORTHWESTERN DODGE COUNTIES UNTIL 945 PM CDT... At 912 PM CDT, Doppler radar was tracking a strong thunderstorm near Snyder, or 30 miles northeast of Columbus, moving northeast at 30 mph. Penny size hail will be possible with this storm. Locations impacted include... West Point, Scribner, Dodge, Snyder and Dead Timber State Recreation Area. LAT...LON 4157 9686 4167 9696 4190 9670 4171 9654 TIME...MOT...LOC 0212Z 231DEG 27KT 4167 9685 HB
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 7:06 PM CDT | Special Weather Statement | OAX | Cass | 24 min |
| Sep 18, 7:34 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster, Otoe, Saunders | 26 min |
| Sep 18, 8:04 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Lancaster | 20 min |
| Sep 18, 9:12 PM CDT | Special Weather Statement | OAX | Dodge | 33 min |
| Sep 18, 9:15 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge | 30 min |
| Sep 18, 10:47 PM CDT | Special Weather Statement | OAX | Cuming | 28 min |
| Sep 19, 12:29 AM CDT | Flash Flood Warning | OAX | Burt, Cuming, Stanton, Thurston, Wayne | 10 hr |
| Sep 19, 1:11 AM CDT | Special Weather Statement | OAX | Cuming, Madison, Stanton, Thurston, Wayne | 49 min |
| Sep 19, 2:40 AM CDT | Flash Flood Warning | OAX | Pierce, Stanton, Wayne | 6 hr |
| Sep 19, 2:46 AM CDT | Flash Flood Warning | OAX | Burt, Thurston | 6 hr |
| Sep 19, 4:00 AM CDT | Flash Flood Warning | OAX | Cuming, Thurston | 5 hr |
| Sep 19, 4:05 AM CDT | Flash Flood Warning | OAX | Cedar, Pierce, Wayne | 5 hr |
| Sep 19, 4:47 AM CDT | Special Weather Statement | OAX | Burt, Douglas, Sarpy, Washington | 43 min |
| Sep 19, 5:06 AM CDT | Flash Flood Warning | OAX | Burt, Douglas, Washington | 6 hr |
| Sep 19, 5:52 AM CDT | Areal Flood Advisory | OAX | Douglas, Sarpy | 3 hr |
| Sep 19, 6:56 AM CDT | Flash Flood Warning | OAX | Douglas, Sarpy, Saunders | 4 hr |
| Sep 19, 9:37 AM CDT | Areal Flood Warning | OAX | Burt, Cedar, Colfax, Cuming, Dodge, Douglas and 6 more | 6 hr |
| Sep 19, 11:02 AM CDT | Areal Flood Warning | OAX | Douglas, Sarpy | 5 hr |
Nearby
Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.